Bruce Talbot

Bruce Talbot, 3/19/10

5:13 p.m., at Fannie Allen rehab center, Burlington, Vermont.

Bruce Talbot is a one-of-a-kind character whose presence has touched hundreds of people in unpredictable ways. He found me at the second Parkinson’s support group meeting that Suzanne and I attended, in February 2002. That meeting changed my life forever, by giving me the kernel of self respect that carried me through my darkest years with this execrable condition.

He’s had PD for 15 years now, but the battle opened on another front two weeks ago. Bruce has an aggressive type of brain cancer (Glioblastoma Multiforme Grade IV, or GBM). It’s terminal, but he’s reached his peace. After nearly six weeks of radiation, Bruce intends to travel the world with his family in three-week bursts, with breaks for more treatment. It ought to be a good year, my friend. I’m looking forward to the many stories yet to be told.

During our visit on Friday, Bruce allowed me to take his picture. He is truly brave!

Coming through the haze

I have to remember to be more patient when it comes to tinkering with my brain chemistry.

After years of riding along at the same medicine levels (more or less), it’s got to take some time getting used to a 70 percent drop in levodopa levels. Levodopa is basically dopamine, replacing that vital substance that is no longer made in my brain.

The latest round changed the formulation, the way the l-dopa and a complimentary drug are manufactured. The switch was a struggle, but I think I’m coming out of it now, a good two weeks later. (I think the switch also disrupted my sleep; last night was a good one, and I feel rested this morning.)

I’m not sure how many tricks we have left in our pharmacological sleeve. I tried bumping up one of my medicines, which is very effective against tremor. I’m cleared to take up to three mg’s a day, but I’m currently taking just a half mg, because of the side effects. I tried adding a half of an mg to my midday package and … the side effects were profound. Yes, the tremor was calmed. But this stuff (cogentin, aka benztropine) really whacks my cognition and left me reeling for a couple of hours.

I definitely plan to talk with the doctor about this one. I don’t think he’s a big fan of this particular drug. I could suck it up and just take it, knowing that I will eventually adjust, like I always do.

But it is remarkable how I was able to function at all when I was regularly taking up to 2 mg per day of this stuff. Given time, the brain will adjust to these changes by defining a new “normal” state. Makes me wonder anew just what exactly it means to be “normal” when it is so easy to shift consciousness with drugs (or religion, or other environmental factors). I don’t need a psychiatrist so much as I need a philosopher!